Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS El Paso, TX

May 21, 2018Doña Ana County, New Mexico; El Paso County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at May 21, 2018, 5:42 PM MDT for Doña Ana County, New Mexico; El Paso County, Texas. It was in force for 48 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2018, 5:42 PM MDT (23:42 UTC)
Expired
May 21, 2018, 6:30 PM MDT
In force
48 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 29 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 5:53 PM MDTHAIL 0.75West El Paso, TX
May 21, 6:03 PM MDTTSTM WND GST 596 Nw El Paso, TXELEV 3745 FT CWOP
May 21, 6:05 PM MDTTSTM WND DMG4 Sse West El Paso, TXSEVERAL TREES DOWN NEAR SUNLAND PARK MALL. TIME ESTIMATED BASED ON NEARBY GUST REPORT.
May 21, 6:05 PM MDTHAIL 1East El Paso, TX
May 21, 6:09 PM MDTHAIL 0.75West El Paso, TX
May 21, 6:11 PM MDTHAIL 1Northeast El Paso, TX
May 21, 6:13 PM MDTTSTM WND GST 622 S Northeast El Paso, TX
May 21, 6:13 PM MDTHAIL 22 S Northeast El Paso, TX
May 21, 6:20 PM MDTHAIL 1.5Northeast El Paso, TX
May 21, 6:29 PM MDTHAIL 1.5Northeast El Paso, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

204 
WUUS54 KEPZ 212342
SVREPZ
NMC013-TXC141-220030-
/O.NEW.KEPZ.SV.W.0002.180521T2342Z-180522T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
542 PM MDT MON MAY 21 2018

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Southeastern Dona Ana County in south central New Mexico...
  Northwestern El Paso County in southwestern Texas...

* Until 630 PM MDT

* At 542 PM MDT, a severe thunderstorm was located 7 miles south of
  Central El Paso, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sunland Park...
  Mission Valley...
  Central El Paso...
  East El Paso...
  West El Paso...
  Northeast El Paso...
  El Paso...
  Socorro...
  Vinton...
  Westway...
  Fort Bliss...
  Santa Teresa...
  Sparks...
  Canutillo...
  La Union...
  and Franklin Mountains State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3165 10632 3169 10635 3171 10637 3173 10638
      3175 10642 3176 10646 3175 10648 3175 10649
      3178 10653 3179 10668 3199 10668 3200 10626
      3163 10621
TIME...MOT...LOC 2342Z 239DEG 48KT 3167 10648 

HAIL...1.25IN
WIND...60MPH
 
$$

ROGASH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 12:12 PM MDT, 5 hours 30 minutes earlier.

Area forecast discussion, May 21, 12:12 PM MDT, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1212 PM MDT Mon May 21 2018

.SYNOPSIS...
Moist unstable air will flow into southern New Mexico and west
Texas this afternoon and tonight. As a result there will
thunderstorms across much of the region with large hail, damaging
winds and heavy rains falling over some locations this afternoon
and tonight. More thunderstorms are expected on Tuesday mainly
east of the Rio Grande with dry seasonably warm weather elsewhere.
Westerly winds will produce mostly dry weather with very warm
temperatures Wednesday through early next week.

&&

.DISCUSSION...
Low level east to southeast winds are transporting moist unstable
air into much of southern New Mexico and west Texas early this
afternoon with surface dewpoints above 50 F as far west as Deming
as of noon. Thus air mass rather unstable with MUCAPES already
from 1000 to 2000 J/kg. Upper low was meanwhile located over
southern Nevada and weak short waves are expected to eject ahead
of it to the northeast across the southern Rockies with these
features acting as possible storm initiation mechanisms. In
addition convective inhibition was minimal with surface heating
possibly initiating updrafts. Finally upslope flow will likely
force storms over high or sloping terrain. Thus deep convection
expected across at least eastern half of the CWA with storm
outflows also sustaining activity into the evening.

Southwest winds around 35 kt will support 0-6 km shear from 30 to
40 kt which in turn will enhance and sustain updrafts. Wet bulb
zero heights were also rather low below 9000 feet agl while DCAPE
values were above 1300 J/kg for much of the region. These factors
indicate risk of severe thunderstorms with large hail and
damaging winds. Abundant low level moisture inflow/flux will also
support isolated storms producing very heavy rains with a flash
flood threat.

The upper low will drift slowly east the next several days which
will cause low level winds to gradually become more southwesterly
from west to east. Consequently expect moist unstable air and
thus thunderstorms will be confined mostly eastern Otero and
Hudspeth Counties Tuesday through Thursday followed by warm dry
weather all locations Friday through next Monday.

&&

.AVIATION...Valid 22/00Z-22/00Z...
VFR conditions expected through forecast period. Expect P6SM SCT-BKN
060 100-130 250 SE WINDS 12G22KTS PSBL E OF RIO GRANDE 21Z-06Z  LCL
BKN-OVC010 1SM +TSRAGR WINDS VRB35G50KT. AFT 06Z SCT 060 130 250
WINDS 12012KT. AREAS BKN030 6SM -TSRA OVER ERN OTERO/HUDSPETH
COUNTIES TIL 18Z.

&&

.FIRE WEATHER...

Following a change of air mass last night and a switch to SE winds,
Gulf of Mexico moisture continues to stream into our area. An upper
level low pressure system continues to develop over southern
California. This will provide a moist unstable environment to set of
thunderstorms this afternoon and evening, developing near the Rio
Grande in New Mexico and increasing in coverage as they spread
eastward. Some storms may produce damaging winds and large hail.
Drier conditions are expected for much of rest of the week with
temperatures climbing back into the 90s by Wednesday, and maybe
approaching the 100 degree mark in the lowlands heading into the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 63  90  64  93 /  40   0   0   0
Sierra Blanca           60  86  62  89 /  80  20  20  20
Las Cruces              57  88  57  89 /  20   0   0   0
Alamogordo              58  85  59  88 /  70  10   0   0
Cloudcroft              44  66  45  67 /  80  20  10  20
Truth or Consequences   58  87  57  89 /  20   0   0   0
Silver City             51  81  52  82 /   0   0   0   0
Deming                  53  88  52  89 /  10   0   0   0
Lordsburg               53  87  53  87 /   0   0   0   0
West El Paso Metro      64  89  64  92 /  40   0   0   0
Dell City               58  87  59  91 /  80  20  20  20
Fort Hancock            63  91  65  94 /  80  20  10  10
Loma Linda              59  85  61  88 /  70  10  10   0
Fabens                  60  92  60  93 /  50   0  10   0
Santa Teresa            57  89  58  90 /  30   0   0   0
White Sands HQ          63  87  63  89 /  40   0   0   0
Jornada Range           55  88  54  90 /  30   0   0   0
Hatch                   55  90  54  91 /  20   0   0   0
Columbus                59  90  57  91 /   0   0   0   0
Orogrande               61  87  61  89 /  60  10  10   0
Mayhill                 47  74  49  76 /  80  20  10  20
Mescalero               48  74  48  76 /  80  20  10  20
Timberon                45  72  46  74 /  80  20  10  20
Winston                 47  80  48  83 /  20   0   0   0
Hillsboro               52  84  53  86 /  20   0   0   0
Spaceport               56  87  55  89 /  30   0   0   0
Lake Roberts            43  79  43  80 /   0   0   0   0
Hurley                  49  82  47  83 /   0   0   0   0
Cliff                   43  85  43  85 /   0   0   0   0
Mule Creek              50  84  50  84 /   0   0   0   0
Faywood                 51  82  50  84 /  10   0   0   0
Animas                  52  88  52  89 /   0   0   0   0
Hachita                 52  88  52  90 /   0   0   0   0
Antelope Wells          54  88  52  89 /   0   0   0   0
Cloverdale              52  82  52  84 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash/20 Novlan

In the hours before

Special weather statement, May 21, 4:44 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service El Paso TX
444 PM MDT MON MAY 21 2018

NMZ409>412-TXZ418-212330-
Central Tularosa Basin NM-Northern Dona Ana County NM-
Sierra County Lakes NM-Southern Dona Ana County/Mesilla Valley NM-
Western El Paso County TX-
444 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SIERRA...DONA ANA AND
WESTERN EL PASO COUNTIES UNTIL 530 PM MDT...

At 439 PM MDT, Doppler radar was tracking strong thunderstorms over
portions of southern New Mexico and west Texas.

Half inch hail and wind gusts up to 50 mph will be possible with
a few of the storms.

Locations impacted include...
Las Cruces, Hatch, Leasburg, Mesilla, Rincon, Radium Springs, Dona
Ana, Upham, Cutter, Corralitos, Jornada Range, Santa Teresa, West El
Paso.

LAT...LON 3180 10663 3180 10719 3345 10720 3345 10658
TIME...MOT...LOC 2239Z 240DEG 49KT 3225 10698

ROGASH
Special weather statement, May 21, 5:02 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service El Paso TX
502 PM MDT MON MAY 21 2018

NMZ409>413-TXZ418>420-423-212345-
Southern Tularosa Basin NM-Central Tularosa Basin NM-
Northern Dona Ana County NM-Sierra County Lakes NM-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
Western El Paso County TX-
502 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SIERRA...DONA ANA AND EL
PASO COUNTIES UNTIL 545 PM MDT...

At 459 PM MDT, Doppler radar was tracking strong thunderstorms
across portions of southern New Mexico and west Texas moving north
at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
a few of these storms.

Locations impacted include...
Las Cruces, Horizon City, Sunland Park, Chaparral, East El Paso, West
El Paso, Mission Valley, Central El Paso, Northeast El Paso, Fabens,
Leasburg, Anthony, El Paso, Socorro, San Miguel, Mesilla, Vinton,
Clint, Agua Dulce and Tornillo.

LAT...LON 3337 10656 3197 10639 3188 10604 3139 10603
      3140 10608 3148 10622 3169 10635 3175 10642
      3176 10646 3175 10649 3178 10653 3179 10707
      3337 10708
TIME...MOT...LOC 2259Z 239DEG 49KT 3307 10686

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:39 PM MDTSpecial Weather StatementEPZ36 min
May 21, 4:44 PM MDTSpecial Weather StatementEPZDoña Ana, Sierra46 min
May 21, 5:02 PM MDTSpecial Weather StatementEPZDoña Ana43 min
May 21, 5:29 PM MDTSevere Thunderstorm WarningEPZDoña Ana46 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.